Georgia, 2014

Hail and Damaging Winds in Georgia, May 25, 2014

May 25, 2014 · NWS CAE · 6 events in 3 counties and zones

A squall line of severe thunderstorms developed into a bow echo and raced through the CSRA producing some large hail and some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A squall line of severe thunderstorms developed into a bow echo and raced through the CSRA producing some large hail and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 25, 10:31 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, May 25, 10:31 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1131 AM EDT SUN MAY 25 2014

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE COAST WILL CIRCULATE A MOIST
SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH TUESDAY. A COLD
FRONT WILL MOVE SOUTHWARD AND INTO THE AREA WEDNESDAY OR THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING ANALYSIS REVEALED AN 850MB CONVERGENT BOUNDARY BISECTING
THE FORECAST AREA ROUGHLY ALONG THE I-26 CORRIDOR. RADAR IMAGERY
HAS SHOWN ISOLATED SHOWERS ALL MORNING ALONG THIS
CORRIDOR...ALTHOUGH THE RADAR CURRENTLY SHOWS ONLY A SMALL AREA OF
SHOWERS JUST SOUTHWEST OF COLUMBIA. BROAD NORTHWESTERLY FLOW ALOFT
WILL CONTINUE TODAY WITH SHORTWAVE ENERGY NOTED ON THE WATER VAPOR
IMAGERY MOVING SOUTHEASTWARD ACROSS TENNESSEE WHICH HAS SUPPORTED
SOME CONVECTION THERE. MOIST SOUTHEASTERLY LOW LEVEL FLOW EXPECTED
THROUGH THE DAY INTO TONIGHT. OLD FRONTAL BOUNDARY APPEARS TO BE
SITUATED SOMEWHERE IN EASTERN PART OF GEORGIA AND COULD BE A FOCUS
FOR CONVECTION LATER THIS AFTERNOON AND EVENING. WEAK TO POSSIBLY
MODERATE INSTABILITY THIS AFTERNOON FORECAST BY THE MODELS BUT
PERSISTENT MID AND HIGH CLOUDS WILL LIKELY HAVE SOME IMPACT ON
THAT. NEVERTHELESS...THINK THE AREA ALONG AND SOUTH OF THE I-26
CORRIDOR COULD SEE SCATTERED AFTERNOON AND EVENING
CONVECTION...WHERE BETTER MOISTURE RESIDES. LESS CLOUDS IN THE
NORTHERN MIDLANDS AND CSRA MAY ALLOW FOR SLIGHTLY WARMER
TEMPERATURES THERE WITH HIGHS REACHING THE UPPER 80S IN THE CSRA
WHILE THE NORTHERN MIDLANDS REACH THE MID 80S AND CENTRAL MIDLANDS
TOP OUT IN THE LOWER TO MID 80S. SEVERE THREAT SEEMS LOW BUT COULD
NOT RULE OUT A STRONG THUNDERSTORM FROM DEVELOPING.

LINGERING CONVECTION SHOULD DIMINISH AFTER MIDNIGHT WITH LOTS OF
DEBRIS CLOUDS AND CONTINUED HIGH LEVEL MOISTURE WITH CIRRUS CLOUDS
MOVING THROUGH THE NORTHWESTERLY FLOW WILL HELP KEEP TEMPERATURES
A BIT WARMER TONIGHT. LOWS EXPECTED IN THE MID 60S.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
THE NAM AND GFS SHOW THE H5 RIDGE SHIFTING EASTWARD AND OVER THE
FORECAST AREA MONDAY AND MONDAY NIGHT. THE MODELS DISPLAY HIGH
MOISTURE ESPECIALLY IN THE SOUTHWEST PART. BOTH MODELS INDICATE
WEAK ISENTROPIC LIFT. THE PATTERN SUPPORTS A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS. THERE IS UNCERTAINTY WITH THE HIGH
TEMPERATURE FORECAST. THE UPPER RIDGING SUPPORTS THE WARMER
GUIDANCE BUT THERE SHOULD ALSO BE CONSIDERABLE CLOUDINESS. WE
LEANED TOWARD THE WARMER HIGH TEMPERATURE GUIDANCE BECAUSE OF
CONSISTENCY. THE LOW TEMPERATURE GUIDANCE WAS CLOSE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE GFS AND ECMWF SHOW CONTINUED HIGH MOISTURE TUESDAY WITH A LEE-
SIDE TROUGH. THE MODELS INDICATE A BACKDOOR COLD FRONT WEDNESDAY
OR THURSDAY. THE ECMWF IS SLOWER WITH THE TIMING. THE MODELS
DISPLAY CONTINUED HIGH MOISTURE FRIDAY WITH THE FRONT NEAR THE
AREA. THE GFS INDICATES MORE DRYING SATURDAY COMPARED TO THE
ECMWF. THE GFS...ECMWF...AND EKD MOS DISPLAY CHANCE POPS THROUGH
THE PERIOD WITH TEMPERATURES NEAR CLIMATOLOGY.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS GENERALLY EXPECTED THROUGH THE 24 HOUR TAF FORECAST
PERIOD.

SURFACE FRONT STALLED NEAR THE CSRA. RADAR CURRENTLY INDICATING
ISOLATED SHOWERS OVER PORTIONS OF THE CENTRAL MIDLANDS. EXPECT
STALLED FRONT TO REMAIN NEAR THE CSRA TODAY. WITH DAYTIME
HEATING...SHOWERS/POSSIBLE STORMS MAY DEVELOP DURING THE LATE
AFTERNOON INTO THE EARLY EVENING. CONFIDENCE LOW AT THIS TIME AS
WHETHER OR NOT ANY PRECIPITATION WILL AFFECT THE TAF SITES LATER
TODAY...BUT WILL MENTION VCSH AT AGS/DNL FROM LATE AFTERNOON INTO
THE EARLY EVENING DUE TO PROXIMITY OF THE STALLED FRONT. FOG
DEVELOPMENT NOT EXPECTED THIS MORNING DUE TO CLOUD COVER.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED MONDAY THROUGH THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 25, 5:47 AM EST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
647 AM EDT SUN MAY 25 2014

SCZ015-016-020>022-027>029-031-036>038-041-261100-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND-
LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
647 AM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ040-063>065-077-SCZ018-025-026-030-035-261100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
AIKEN-BARNWELL-
647 AM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, May 25, 12:58 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT SUN MAY 25 2014

GAZ040-064-SCZ018-251900-
COLUMBIA-LINCOLN-MCCORMICK-
158 PM EDT SUN MAY 25 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN...COLUMBIA
AND MCCORMICK COUNTIES THROUGH 300 PM EDT...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER COLUMBIA COUNTY...MOVING NORTHEAST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...CLARKS HILL.

WIND GUSTS UP TO 45 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3378 8229 3370 8217 3369 8216 3368 8214
      3368 8215 3365 8211 3363 8210 3360 8212
      3358 8208 3345 8229 3358 8242 3359 8241
      3363 8244
TIME...MOT...LOC 1755Z 226DEG 11KT 3362 8229

HC

The radar

The Columbia radar (KCAE), 116 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Columbia

When
May 25, 1:37 PM EST to 1:41 PM EST
Where
Columbia County, 3.19 mi ESE of Appling
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
33.530, -82.270

CoCoRaHS observer reported half dollar size hail.

Hail, Columbia

When
May 25, 1:47 PM EST to 1:51 PM EST
Where
Columbia County, 3.72 mi ESE of Appling
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.530, -82.260

Dispatch reoprted quarter size hail in Appling.

Thunderstorm Wind, Burke

When
May 25, 3:35 PM EST to 3:39 PM EST
Where
Burke County, 0.58 mi W of Shell Bluff
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.150, -81.910

Dispatch reported powerlines down along Hwy 80 northeast of Waynesboro.

Hail, Burke

When
May 25, 3:57 PM EST to 4:01 PM EST
Where
Burke County, 1.35 mi ESE of Shell Bluff
Measured
1 in hail
Reported by
Public
Coordinates
33.140, -81.880

MINI MART 8 miles northeast of Waynesboro reported quarter size hail.

Hail, Burke

When
May 25, 4:05 PM EST to 4:09 PM EST
Where
Burke County, 0.58 mi W of Sardis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.980, -81.760

Sardis Police Dept. reported quarter size hail.

Thunderstorm Wind, Lincoln

When
May 25, 7:45 PM EST to 7:49 PM EST
Where
Lincoln County, 1.34 mi ESE of Leathersville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.690, -82.430

Lincolnton police reported trees down on powerlines on Salem Church Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508559, 508563, 508577, 508569, 508570, 508578.